Reactions 1680, p164 - 2 Dec 2017
Acute kidney injury: case report
In a retrospective study of 243 patients, a patient [age and
sex not stated] was described, who developed acute kidney
injury during treatment with vancomycin, tobramycin and
ibuprofen [not all indications and routes stated].
The patient, who had a history of cystic fibrosis and
methicillin-resistant Staphylococcus aureus infection, started
receiving treatment with IV vancomycin 20 mg/kg per dose
every 12 hours. Subsequently, the patient showed an increase
in serum creatinine from 0.71 to 2.26 mg/dL over a period of
five days, which was suggestive of acute kidney injury. During
that time, the dosage of vancomycin was increased to
20 mg/kg per dose every six hours. The patient continued on
the increased dose for 48 hours. At that time, the patient
showed serum creatinine level of 2.26 mg/dL [durations of
treatments to reaction onset not stated].
The treatment with vancomycin was discontinued for three
days. During that time, the patient had also been exposed to IV
tobramycin at 800mg daily and ibuprofen at 600mg twice daily
for three days. Later, the serum creatinine was normalised to
The patient was re-initiated on vancomycin therapy.
Author comment: "This patient had multiple risks for
nephrotoxicity, which reinforces that the use of chronic
therapies such as ibuprofen in the setting of aminoglycoside
and vancomycin should be avoided because of the increased
risk of nephrotoxicity."
Fusco NM, et al. Association of vancomycin trough concentration with response to
treatment for acute pulmonary exacerbation of cystic fibrosis. Journal of the
Pediatric Infectious Diseases Society 6: e103-e108, No. 3, Sep 2017. Available
from: URL: http://doi.org/10.1093/jpids/pix043 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved